Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 86, NWS Little Rock, AR

August 6, 2003Drew County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Aug 6, 2003, 5:43 PM CDT for Drew County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2003, 5:43 PM CDT (22:43 UTC)
Expired
Aug 6, 2003, 7:45 PM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Drew County, AR

The radar

The Little Rock radar (KLZK), 139 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 10.7 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1204 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1204 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1200 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
96 m²/s²
Significant tornado parameter
0.2
Supercell composite
6.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 062245
FFWLIT
ARC043-070045-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
543 PM CDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  DREW COUNTY IN SOUTHEAST ARKANSAS

* UNTIL 745 PM CDT

* AT 540 PM CDT...DOPPLER WEATHER RADAR SHOWED A NEARLY STATIONARY   
  CLUSTER OF STORMS FROM JUST EAST OF MONTONGO TO ABOUT 10 MILES     
  EAST OF MONTICELLO. THE RADAR ESTIMATED THAT 2 TO 3 INCHES OF RAIN 
  HAD ALREADY FALLEN IN THIS AREA. WITH ADDITIONAL HEAVY             
  RAINFALL...FLASH FLOODING IS LIKELY TO OCCUR. 

&&

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

LAT...LON 3378 9164 3355 9153 3355 9169 3379 9179

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 2:45 PM CDT, 2 hours 58 minutes earlier.

Area forecast discussion, Aug 6, 2:45 PM CDT, 2 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
245 PM CDT WED AUG 6 2003

SURFACE LOW HAS CONSOLIDATED OVER CENTRAL ARKANSAS...AND BOUNDARY
THAT WAS TO OUR NORTH HAS JUMPED INTO PLACE. NORTH WINDS HAVE
STARTED TO DROP DEW POINTS FROM NORTH TO SOUTH ALREADY. NORTHWEST
FLOW SOUTH KEEP PUSHING THIS SYSTEM TO THE SOUTHEAST OUT OF OUR
STATE OVERNIGHT. CHANCE POPS OVERNIGHT...THE DRYING OUT THE FORECAST
UNTIL THE EXTENDED PORTION. HI WENT QUITE HIGH TODAY...BUT COOLER
AND DRIER AIR SHOULD LOWER THOSE VALUES BELOW THE MAGIC 105.

HRO   67  87  68  88 /  10  10   5   5
LIT   73  91  71  94 /  10  10   5   5
HOT   74  92  72  94 /  10  10   5   5
PBF   73  91  72  95 /  20  10   5   5

.LZK...NONE.

32
Hazardous weather outlook, Aug 6, 2:00 PM CDT, 3 hours 43 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-071000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LITTLE ROCK AR
200 PM CDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

OUTFLOW BOUNDARIES FROM EARLIER THUNDERSTORMS ARE COMBINING WITH AN
UPPER LEVEL DISTURBANCE TO PRODUCE SCATTERED SHOWERS AND
THUNDERSTORMS OVER THE CENTRAL AND SOUTHEASTERN SECTIONS OF THE
STATE. SOME OF THE THUNDERSTORMS HAVE THE POTENTIAL OF REACHING
SEVERE LIMITS...WITH LARGE HAIL...GUSTY WINDS...AND HEAVY RAINFALL
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE
WEEKEND AND EARLY NEXT WEEK. HOWEVER...NO SEVERE WEATHER IS EXPECTED
AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING IN CENTRAL
AND SOUTHEAST ARKANSAS.

58

In the hours before

Local storm report, Aug 6, 4:37 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
437 PM CDT WED AUG 6 2003

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0433 PM    DANVILLE                  AR   .75 INCH HAIL
08/06/03   YELL                           REPORTED BY LAW
                                          ENFORCEMENT

28

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 11:30 PM CDTSevere Thunderstorm WarningLZKBaxter, Marion55 min
Aug 6, 2:48 PM CDTSevere Thunderstorm WarningLZKLonoke52 min
Aug 6, 2:58 PM CDTSevere Thunderstorm WarningLZKSharp42 min
Aug 6, 4:02 PM CDTSevere Thunderstorm WarningLZKGrant43 min
Aug 6, 4:26 PM CDTSevere Thunderstorm WarningLZKHot Spring34 min
Aug 6, 4:29 PM CDTSevere Thunderstorm WarningLZKYell41 min
Aug 6, 4:43 PM CDTSevere Thunderstorm WarningLZKWhite47 min
Aug 6, 4:52 PM CDTSevere Thunderstorm WarningLZKDallas, Grant33 min
Aug 6, 5:00 PM CDTSevere Thunderstorm WarningLZKClark45 min
Aug 6, 6:44 PM CDTFlash Flood WarningLZKBradley2 hr

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.